Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Cheyenne, WY

May 10, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2018, 3:01 PM MDT for Laramie County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 3:01 PM MDT (21:01 UTC)
Expired
May 10, 2018, 3:45 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:41 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KCYS 102101
SVRCYS
WYC021-102145-
/O.NEW.KCYS.SV.W.0002.180510T2101Z-180510T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
301 PM MDT THU MAY 10 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Laramie County in southeastern Wyoming...

* Until 345 PM MDT

* At 301 PM MDT, a severe thunderstorm was located near Whitaker, or
  19 miles north of Cheyenne, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whitaker, Gun Barrel and Hillsdale. 

This includes Interstate 25 in Wyoming between mile markers 24 and
36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4137 10496 4152 10489 4150 10427 4116 10447
TIME...MOT...LOC 2101Z 287DEG 25KT 4143 10482 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
451 
WWUS55 KCYS 102126
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
326 PM MDT THU MAY 10 2018

WYC021-102145-
/O.CON.KCYS.SV.W.0002.000000T0000Z-180510T2145Z/
Laramie WY-
326 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL LARAMIE COUNTY...

At 325 PM MDT, a severe thunderstorm was located 11 miles northeast
of North Cheyenne, or 15 miles northeast of Cheyenne, moving east at
20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gun Barrel and Hillsdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4130 10480 4151 10472 4150 10427 4116 10447
TIME...MOT...LOC 2125Z 251DEG 19KT 4135 10465 

HAIL...<.75IN
WIND...60MPH
 
$$

Hammer
065 
WWUS55 KCYS 102137
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
337 PM MDT THU MAY 10 2018

WYC021-102146-
/O.EXP.KCYS.SV.W.0002.000000T0000Z-180510T2145Z/
Laramie WY-
337 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4130 10480 4151 10472 4150 10427 4116 10447
TIME...MOT...LOC 2136Z 287DEG 25KT 4133 10457 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:16 PM MDT, 45 minutes earlier.

Area forecast discussion, May 10, 2:16 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
216 PM MDT Thu May 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Thu May 10 2018

Storms gradually increasing over se Wy this afternoon and expect
this trend to continue as the moves east and northeast over the
plains into the Nebraska Panhandle through early this evening. A
few severe storms likely with large hail and strong winds the main
threat as LCLs will be somewhat high. Severe storms should exit
east of the CWA early this evening but some remaining weaker
activity expected over northwest parts of the CWA through this
evening. Friday and Friday night should see showers and a few
storms spread back across the CWA in a favorable overrunning setup
with the surface front just south of the CWA underneath somewhat
diffluent upper flow on the east side of an upper low over Nevada.
A few stronger storms possible Friday afternoon mainly near the
Colorado border especially if the front creeps back north a bit.
An upper shortwave will lift north across the CWA Friday night so
activity looks to be reduced over the CWA Saturday with weak
subsidence increasing in the wake of the wave.

.LONG TERM...(Saturday night through Thursday)
Issued at 215 PM MDT Thu May 10 2018

Unsettled conditions will hold over the CWA into Tuesday as the
upper low over the western CONUS moves very little while slowly
filling. Impulses rotating around the low will bring scattered
showers and tstms at times to the CWA through much of the period
but with gradually lesser coverage as the low weakens. Temperatures
near seasonal averages through Monday then nudging back up by
midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1153 AM MDT Thu May 10 2018

Thunderstorms will develop over the higher terrain of southeast WY
by 20z this afternoon, likely increasing in coverage and intensity
as they track across the high plains of southeast Wyoming, and the
western Nebraska Panhandle. Severe thunderstorms are expected with
potential for hail (surface & aloft), along with gusty and erratic
surface winds. Considerable wind shear will exist today. We expect
a few non-severe storms over western areas as well. While VFR will
generally be the rule through this afternoon, brief MVFR ceilings/
visibilities could accompany thunderstorms. Showers and storms are
expected to decrease in coverage overnight, but could linger a bit
into the night. Patchy fog and IFR ceilings will develop over much
of the western NE Panhandle tonight.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu May 10 2018

Fire weather concerns are expected to remain quite low through the
weekend. Scattered showers and thunderstorms will move across the
area into this evening with a few severe storms possible mainly
over far southeast Wyoming into the Nebraska Panhandle. Mild and
unsettled weather will then set up over the area Friday through
the weekend with wetting rains likely over many areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, May 10, 5:23 AM MDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Thu May 10 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
111130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for western Nebraska and
southeast Wyoming along and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some
thunderstorms becoming severe this afternoon through this evening.
These thunderstorms may contain large hail, damaging winds, and
frequent lightning.  An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms. Some strong
thunderstorms are possible Friday afternoon and evening along the
Interstate 80 corridor.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne this afternoon and this evening.

WYZ103>105-109>116-111130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some strong
thunderstorms possible by early to mid afternoon. Small hail,
gusty winds, and frequent lightning will be the primary threats
with these thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms.

.Spotter information statement...

Spotters activation is unlikely at this time for areas west of
Interstate 25.

In the hours before

Special weather statement, May 10, 2:01 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018

WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
      4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:01 PM MDTSpecial Weather StatementCYSAlbany44 min
May 10, 2:28 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte47 min
May 10, 3:11 PM MDTSpecial Weather StatementCYSGoshen49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.